| Catalog Number |
VCP416H |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/15/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that a patient underwent exploratory laparotomy/tumor debulking and hysterectomy on (b)(6) 2025 and suture was used.The tip of the needle broke during repair of the small bowel enterotomy.They said it split at the sharp point of the needle.Surgeon didn't know when it happened.Scrub tech noticed when they were suturing.The needle fell into the patient as it was a robotic procedure where the suture was inside the patient when the surgical tech noticed that the needle was broken.The needle pieces were retrieved during the same procedure.The broken needle and needle pieces were removed from the patient and were replaced with another suture.The procedure continued as planned and the surgeon was not concerned.There were no adverse patient consequences.Additional information was requested.
Additional Manufacturer Narrative
Product complaint # (b)(4) this report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested and the following response was provided: 1.Yes, the needle fell into the patient as it was a robotic procedure where the suture was inside the patient when the surgical tech noticed that the needle was broken.2.Yes, the needle pieces were retrieved during the same procedure.3.The broken needle and needle pieces were removed from the patient and were replaced with another suture.The procedure continued as planned and the surgeon was not concerned.4.Procedure name: exploratory laparotomy/tumor debulking and hysterectomy.Date of procedure: (b)(6) 2025.5.The surgical tech in the case provided the details of what occurred.Attached to this email is a photo that the surgical tech provided of the broken needle.I collected the three suture boxes sharing the same lot # as the suture needle that broke during the case.6.I asked these additional questions.To further clarify what occurred.The answers are from the same surgical tech in the case that provide led the additional questions above.2.Procedure name: exploratory laparotomy/tumor debulking and hysterectomy.3.When did the suture needle break in the procedure? during repair of the small bowel enterotomy.4.What was the surgeon doing when the needle split? surgeon did not notice the scrub tech noticed it.5.Have any other needle on the same suture box broke? yes, from the same lot number.6.What is the surgeon opinion on it?: the surgeon did not seem concerned.7.Approximately how many passes were done before the needle broke? one pass.8.Was the broken needle saved and red bagged for rep pick up? the affected needle was discarded.9.Do you have any photos of the broken needle? yes, we have photos.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.H6 component code: g07002 ¿ device not returned.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.
Additional Manufacturer Narrative
Product complaint # (b)(4).H6 component code: g07002 - no device problem found.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6, d9, h3.H3 investigation summary: the product was returned to ethicon for evaluation.Two opened boxes with a total of twenty-one (21) unopened samples were received for analysis.Product code vcp416h.As per the sampling plan, a visual inspection was performed on thirteen (13) samples, the packets were opened.The swage and attachment area were noted as expected.The tip and body of the needles were examined under magnification and no anomalies or issues related to needle breakage were found.In addition, the samples were tested by resistance test to needle and met the requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event.To avoid this kind of damage: grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.